Thunderstorm Wind, Franklin
- When
- July 23, 12:25 PM EST
- Where
- Franklin County, Chesterville
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.550, -70.083
Scattered thunderstorms moving through western and central Maine knocked down trees and power lines and lightning from the storms damaged buildings and caused several fires. Trees were reported down in Skowhegan, Fairfield, Chesterville, Cumberland, and Belmont.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Scattered thunderstorms moving through western and central Maine knocked down trees and power lines and lightning from the storms damaged buildings and caused several fires. Trees were reported down in Skowhegan, Fairfield, Chesterville, Cumberland, and Belmont. Lightning damaged structures in Limerick, Warren, Scarborough, Bath, China, and Industry. In Limerick, lightning ignited a fire in a vacant summer home causing the structure to burn to the ground. Homes in Industry, Scarborough and Bath were heavily damaged by fire, smoke, and water after being struck by lightning. Church steeples were struck and damaged by lightning in Warren and Bath.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 23, 11:08 AM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE TO INCLUDE WATCH BOX NATIONAL WEATHER SERVICE GRAY ME 1208 PM EDT TUE JUL 23 2002 DISC...SVR TSTM WATCH BOX IN EFFECT TIL 23Z. REST UNCHANGED. ENHANCED WORDING ADDED TO THE MTNS. MAIN REASON FOR UPDATE IT TO ADD CHC ISOLD SVR WX SWRN ME/SRN NH THS AFTN. SPS JUST ISSUED. LCL CHECKLIST INDICATING RIPE CONDS ACRS PTNS OF OUR FA AS SIGNIF LOW LVL MOISTR COMBINING W/ APCHG CDFNT & EXITING JET ALFT TO PRODUCE LCLY DAMAGING WINDS. UPR LVL JET OF 130-140 KTS EXITING THE RGN PLACING SRN SECTIONS IN LF QUAD. BEST CONVECTION WL MST LKLY DVLP OVRHD BY EARLY TO MID AFTN...BFR ENTERING INCREASINGLY UNSTABLE AIRMASS S OF OUR RGN. THEREFORE...BST CHC OF ANY SVR STMS WL BE SRN ZNS. PRECIPITABLE WATER VALUES VRY HIGH (AOA 2 WRN PTNS OF THE FA). TRAINING STMS MAY CAUSE LCLY HVY RNFL. WL ADD THS TO THE ZN PKG. OTRW...WL TWEAK TEMPS/WNDS. MARINE...SCA TO RMN IN PLC. WL LWR WND/SEAS FOR THS AFTN...BUT LCLY ROUGH CONDS IN STMS. FCSTID = 13 .GYX... ME...SVR TSTM WATCH IN EFFECT TIL 23Z. NH...SVR TSTM WATCH IN EFFECT TIL 23Z. JC
MEZ012>014-018>028-NHZ003>010-013-014-232115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 915 AM EDT TUE JUL 23 2002 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL ACROSS PORTIONS OF SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE THIS AFTERNOON. THERE IS ALSO THE POSSIBLITY OF LOCALLY HEAVY RAINFALL IN ANY PERSISTENT STORMS. A STRONG COLD FRONT WILL SWEEP ACROSS NORTHERN NEW ENGLAND THIS AFTERNOON...TRIGGERING THE STORMS. IT WILL BRING MUCH COOLER AND DRIER AIR INTO THE STATE TONIGHT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/GYX JC
The Portland,ME radar (KGYX), 75 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
6 lightning, 4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309716, 5309719, 5309714, 5309715, 5309722, 5309723, 5309720, 5309718, 5309721, 5309717.